Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hiv, tb and menigitus
Sep 20, 2009

hello and thank you in advance for your time Dr. My partner was diganosed last March with tb and hiv. At the time his cd4 was a 1. He had some up's and down's but responded to the treatment well( he has a dot coming and never misses dose). About 20 days the Dr. started him on ARV's, Truvada and Efavir. He takes one of each every nite at 9:30. Not doing well started vomitting and severe headache. He is now admitted in to the hospital with menegitus. What is really going on with him and is he going to be ok, I mean he was healthy and strong less than a year ago.

Response from Dr. McGowan

Thanks for your question and I hope that your partner is doing better.

When the CD4 count is low many things can happen all at once.

The meningitis may be due to TB or another infection. It would not be unexpected for TB to "flare up" once treatment with anti-HIV meds are started. The HIV meds will knock out the virus and allow the immune system to build up strength. When the immune system gets stronger it may try to fight off the TB and cause increased inflammation, which could set off meningitis if the TB was around the brain.

Also, with low CD4 count, your partner may have had multiple infections at the same time...TB as well as crytococcus (which can cause meningitis) or toxoplasmosis (which can cause a brain infection too). These would have to be looked into.

Best,

Joe



Previous
Just diagnosed at 41 y/o; CD4 dropping as well as VL
Next
extremely itchy bumps on arms & legs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement